Alert archive / New Jersey / Flash Flood Warnings in 2009

Flash Flood Warning 37, NWS New York, NY

August 12, 2009Essex County, New Jersey

NWS New York, NY issued this flash flood warning at Aug 12, 2009, 8:38 PM EDT for Essex County, New Jersey. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2009, 8:38 PM EDT (00:38 UTC)
Expired
Aug 12, 2009, 11:30 PM EDT
In force
3 hr
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

County Essex County, NJ

The radar

The Philadelphia radar (KDIX), 93 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 9:00 PM EDTFLASH FLOODLivingston, NJCARS STRANDED ON EAST CEDAR ST, FALCON RD, AND SOUTH ORANGE AVE NEAR FLORHAM PARK LINE
Aug 12, 9:15 PM EDTFLASH FLOODVerona, NJPECKMAN RIVER AT VERONA EXCEEDED ITS FLOOD STAGE OF 3.5 FEET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2009-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2009-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
544 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 130038
FFWOKX
NJC013-130330-
/O.NEW.KOKX.FF.W.0037.090813T0038Z-090813T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
838 PM EDT WED AUG 12 2009

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ESSEX COUNTY IN NORTHEAST NEW JERSEY...

* UNTIL 1130 PM EDT...

* AT 837 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING OVER CENTRAL 
ESSEX COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES IS POSSIBLE IN THE WARNED 
AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4079 7437 4086 7432 4087 7434 4091 7433
      4090 7429 4081 7413 4075 7416 4073 7416
      4074 7413 4073 7412 4070 7411 4068 7414
      4068 7419 4071 7428 4071 7432 4073 7438

$$
SMITH
2 follow-up statements
000 
WGUS71 KOKX 130157
FFSOKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
957 PM EDT WED AUG 12 2009

NJC013-130330-
/O.CON.KOKX.FF.W.0037.000000T0000Z-090813T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ESSEX NJ-
957 PM EDT WED AUG 12 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT FOR
ESSEX COUNTY...

AT 952 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE LIGHT TO MODERATE RAIN FALLING OVER WESTERN PORTIONS OF 
ESSEX COUNTY. 2 TO 4 INCHES OF RAIN HAS FALLEN OVER THE PAST 90 
MINUTES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS POSSIBLE ALONG THE THE PECKMAN RIVER FROM CEDAR GROVE TO 
VERONA. A RIVER GAUGE AT VERONA INDICATED THE RIVER HAS OVERRUN ITS 
BANKS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4079 7437 4086 7432 4087 7434 4091 7433
      4090 7429 4081 7413 4075 7416 4073 7416
      4074 7413 4073 7412 4070 7411 4068 7414
      4068 7419 4071 7428 4071 7432 4073 7438

$$

SMITH
000 
WGUS71 KOKX 130325
FFSOKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1125 PM EDT WED AUG 12 2009

NJC013-130335-
/O.EXP.KOKX.FF.W.0037.000000T0000Z-090813T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ESSEX NJ-
1125 PM EDT WED AUG 12 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1130 PM EDT FOR ESSEX
COUNTY...

HEAVY RAINS HAVE MOVED OUT OF THE AREA. THOSE TRAVELING OVERNIGHT 
SHOULD REMAIN ALERT FOR STANDING WATER ON ROADWAYS FROM RECENT 
RAINS. 

LAT...LON 4079 7437 4086 7432 4087 7434 4091 7433
      4090 7429 4081 7413 4075 7416 4073 7416
      4074 7413 4073 7412 4070 7411 4068 7414
      4068 7419 4071 7428 4071 7432 4073 7438

$$

SMITH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 8:36 PM EDT, 2 minutes earlier.

Area forecast discussion, Aug 12, 8:36 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
836 PM EDT WED AUG 12 2009

.SYNOPSIS...
WEAK WAVES OF LOW PRESSURE WILL TRACK ALONG A STATIONARY BOUNDARY
SOUTH OF THE REGION THROUGH THE END OF THE WEEK. HIGH PRESSURE
BUILDS OVER THE AREA FOR THE WEEKEND...THEN A SERIES OF WEAK COLD
FRONTS WILL IMPACT THE REGION NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SCATTERED TO NUMEROUS SHOWERS AND ISOLATED TSTMS CONTINUE TO FIRE
OVER PORTIONS OF THE AREA...AIDED BY RIGHT ENTRANCE REGION OF UPPER
JET STREAK TO THE NORTH AND TRANSIENT MID LEVEL SHORTWAVES...AS WELL
AS UPSLOPE FLOW IN PUTNAM/ORANGE COUNTIES AND LOW LEVEL CONVERGENCE
ALONG SUBTLE BOUNDARIES. CELLS CONTINUE TO BE SLOW MOVERS AND
CAPABLE OF LEAVING 1-2 INCHES OF RAIN PER HOUR...WITH ISOLATED FLASH
FLOODING STILL POSSIBLE.

INSTABILITY LESSENS SOMEWHAT AFTER MIDNIGHT PER FCST SOUNDINGS...SO
WITH ALL ELSE BEING EQUAL...THREAT FOR HEAVY RAIN SHOULD DIMINISH
OVERNIGHT...WITH STRATUS LOWERING AND THICKENING VIA E-NE MARITIME
FLOW AND COOLING BENEATH LOW LEVEL INVERSION. ANOTHER MUGGY NIGHT
WITH PATCHY FOG OVER THE INTERIOR AND ESPECIALLY WHERE HEAVIER RAINS
HAVE FALLEN. LOWS IN THE MID AND UPPER 60S...AND NEAR 70 IN/AROUND
NYC.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
WITH LOW PRES SOUTH OF LONG ISLAND AND A DEEP MID-LEVEL TROUGH
WITH SEVERAL STRONG SHORTWAVES ROTATING THROUGH ITS BASE ON
THU...WILL KEEP CHANCE POPS IN THE FCST FOR SHOWERS/TSTMS. IT IS
STILL UNCERTAIN JUST HOW FAR NORTH THE LOW WILL DRIFT...BUT WITH
DEWPOINTS IN THE UPPER 60S AND TEMPS APPROACHING 80...WILL LOOK
FOR MORE CONVECTION TO FIRE UP. GFS ALSO INDICATING AN AREA OF
HEAVY RAIN OVER NJ/NYC/LONG ISLAND THAT THE NAM IS NOT PICKING UP
ON...PROBABLY DUE TO CONVECTIVE FEEDBACK ISSUES IN THE GFS. LIKE
TODAY...EMBEDDED TSTMS WITH LOCALLY HEAVY RAIN POSSIBLE.
CONDITIONS DRY OUT THU NIGHT. FRI WILL FEATURE SFC HIGH PRES
BUILDING INTO THE EASTERN SEABOARD...BUT UPPER TROUGH WILL BE SLOW
TO DEPART. WILL KEEP SLIGHT CHANCE TO CHANCE POPS FOR FRI
AFTERNOON. WITH WARMER TEMPS AND HIGH DEWPOINTS...INSTABILITY
LEVELS WILL BE HIGHER THAN THU...SO ISOLATED STRONG STORMS ARE
POSSIBLE.

HIGH PRES OVER THE AREA SAT WILL KEEP THE AREA MAINLY DRY AND
MILD WITH HIGHS IN THE 80S TO NEAR 90.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
SEVERAL MID-LEVEL SHORTWAVES WILL MOVE THROUGH THE REGION
STARTING LATE SUN THROUGH LATE MON. WILL KEEP THE AREA MAINLY DRY
WITH A HIDDEN SLIGHT CHANCE POP AS SOME AFTERNOON CONVECTION IS
POSSIBLE. BY THE MIDDLE OF THE WEEK...A STRONGER COLD FRONT
APPROACHES...AND WILL BUMP UP POPS TO CHANCE FOR TUE/WED. TEMPS WILL
BE NEAR TO SLIGHTLY ABOVE NORMAL.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
MAINLY MVFR CIGS THIS EVENING SHOULD LOWER TONIGHT VIA CONTINUED E
AND THEN NE MARITIME FLOW AND BOUNDARY LAYER COOLING...WITH EVENTUAL
IFR CIGS LATE THIS EVENING AT KISP/KJFK AND AFTER MIDNIGHT
ELSEWHERE...GENERALLY A COUPLE OF HOURS LATER THAN
22Z GFS LAMP FORECAST.

CIGS SHOULD GRADUALLY IMPROVE AFTER DAYBREAK...WITH ANOTHER CHANCE
OF SHOWERS/TSTMS AS LOW PRESSURE PASSES SOUTH AND EAST OF LONG
ISLAND. STILL TOO EARLY TO PINPOINT EXACTLY WHERE TSTMS WILL DEVELOP
THU AFTERNOON...AND HAVE OMITTED FROM TAF FOR NOW.

OUTLOOK...POSSIBLE SUB-VFR WITH SCATTERED SHOWERS/TSTMS THU
EVENING...AND THEN PATCHY FOG LATE THU NIGHT INTO FRI MORNING.

&&

.MARINE...
GENERALLY SUB SMALL CRAFT ADVISORY CONDITIONS EXPECTED.
STATIONARY FRONT REMAINS JUST SOUTH OF THE WATERS...AND LOW PRES
WILL SLOWLY TRACK ALONG THIS BOUNDARY TONIGHT THROUGH
THU...FOLLOWED BY A COLD FRONT AND UPPER TROUGH ON FRI. OCEAN SEAS
MAY BUILD CLOSE TO 5 FT LATE THU AS THE LOW PASSES THROUGH THE
WATERS. HIGH PRES BUILDS INTO THE WATERS THIS WEEKEND.

&&

.HYDROLOGY...
SHOWERS AND TSTMS THIS EVENING...GENERALLY TAPERING OFF AFTER
MIDNIGHT. BASIN AVERAGE QPF OF 1/4 TO 1/2 INCH WITH LOCALIZED
AMOUNTS OF OVER AN INCH POSSIBLE IN ANY SLOW MOVING STORMS.
LOCALIZED FLASH FLOODING STILL POSSIBLE.

SCT AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS EXPECTED THURSDAY
AND FRIDAY AFTERNOON...MAINLY ACROSS CITY AND INTERIOR. LOCALIZED
URBAN AND POOR DRAINAGE FLOODING ISSUES POSSIBLE ONCE AGAIN WITH
SLOW MOVING STORMS.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

EVENING UPDATE/AVIATION...GOODMAN
Hazardous weather outlook, Aug 12, 4:11 AM EDT, 16 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
411 AM EDT WED AUG 12 2009

CTZ005-006-009-NJZ002>006-011-NYZ067>077-130815-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-
WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
QUEENS-NASSAU-
411 AM EDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER THE AREA THIS AFTERNOON INTO THIS EVENING. THIS
ACTIVITY WILL BE SLOW MOVING WITH THE POTENTIAL FOR HEAVY
DOWNPOURS. AS A RESULT THERE IS A LOW END THREAT FOR URBAN AND
POOR DRAINAGE FLASH FLOODING DURING THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ007-008-010>012-NYZ078>081-130815-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
411 AM EDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-130815-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
411 AM EDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Local storm report, Aug 12, 6:44 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
644 PM EDT WED AUG 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     FLASH FLOOD      SOUTHBURY               41.49N 73.22W
08/12/2009                   NEW HAVEN          CT   LAW ENFORCEMENT

            RT 172 IN SOUTHBURY CLOSED DUE TO FLOODING

0547 PM     FLASH FLOOD      5 N DANBURY             41.47N 73.47W
08/12/2009                   FAIRFIELD          CT   LAW ENFORCEMENT

            SAW MILL RD CLOSED DUE TO FLOODING NEAR RT 39.

&&

SMITH

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:01 PM EDTAreal Flood AdvisoryOKXBergen, Essex, Passaic119 min
Aug 13, 4:35 AM EDTFlash Flood WatchOKXHudson, Passaic10 hr

Nearby

Flash Flood Warnings in New Jersey, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.